State or Country of residence: Connecticut
Quinolone taken: Cipro in Feb 2004, Levaquin in March 2004
Reason for the Quinolone: For the treatment of Lyme disease
Was a safer antibiotic tried first? : Yes
How long did you take the Quinolone for? : 25 days
How long ago did you take the Quinolone?: 3 or 4 months
How much have you recovered as of now?: 10%
How often do you relapse or cycle?: Steady state right now, very low
Does your doctor agree the Quinolone is the cause of your problems?: Yes
Do you have a history of seizures or neurological problems?: Yes
Please list anything your doctor did that helped in your recovery: Does not know what to do but has offered "glutathione (sp)" infusions to help detox me
What has helped you in your recovery?: Lots of water,
vitamins, mild exercise and hot baths
|I was being treated for Lyme disease. I am
accustomed to physicians being "unaware" because it took me so long to get a
lyme disease diagnosis. By the time I was diagnosed, I was pretty damaged
and suffering. I had neurological problems (peripheral neuropathy, sleep
disorder, anxiety and depression, irregular heart beat), joint pain and
stiffness, muscle pain, etc. But after a long search, I came across a couple
of good lyme doctors who have helped me.
I was making progress and my symptoms were backing off. I felt hopeful after several years of suffering. The lyme doctor I am with now helped me a lot in a short period of time. He is a good guy I would say, and knows a lot about lyme. As is the proper treatment for lyme, we had tried several different antibiotics. Also the case in lyme treatment is something called the "herx," a kill off response that causes a flare up of symptoms. The "herx" is experienced when taking a new medication usually. This is a good thing to experience because it means you are making progress and hitting the target!
Now, it is necessary to change the antibiotic regimen frequently, so in February 2004, doc put me on Cipro twice a day. It was on the 5th day of Cipro that I noticed something fishy. The skin on my legs and a large portion of my body was completely on fire! I was traveling on the 6th day to Florida. The trip was horrible because I could not walk. I literally looked down each terminal corridor with such dread because I could not drag my body down the carpet. I had never experienced a "herx" of this severity before. But because I thought it was just a herx, I continued to take the medication. As days turned into weeks, I realized that this different, excruciating pain was not a herx at all, but something much more horrible and ostensibly permanent.
At about the 20th day of the medication, I quit the Cipro all together. I saw my doc a few days later and explained that I believed the medication had hurt me, and that I had the following new or increased symptoms: vicious peripheral neuropathy, extreme increase in panic and anxiety, return of heart palpitations and irregular heart beat, acute swelling of the legs, increased difficulty sleeping, tendon issues all over my body, but most severely in the lower legs, calf cramps that made me limp or just lie down, inability to climb stair (I would get on all fours and crawl and drag).
The doctor told me he had never heard of Cipro causing such symptoms and felt sure that it was the lyme disease, no matter how much I protested. Then, to put me at ease, he suggested we switch the medication to something called Levaquin. And I, in my state of ignorance, accepted the new medication. Although I had not recovered from the Cipro, I began the Levaquin. And I persisted on it for about 15 days in full faith that my doctor would know if this medication would hurt me. Finally, after about 20 days of increased agony, I gave it up.
It was then that I got on the computer and decided to look up these medications that had reduced me to being a bed ridden, swollen lump of pain and tears. There on the computer, I read the stories of people who could have read my soul, who knew every inner, private pain I had experienced, and I knew the truth of the situation. I did discuss this with my doctor and bring him research, and after not too long, he came to understand what had happened. After I had recognized what had happened to me, I went through an intense period of depression, loss of hope, feelings of intense anger that God could let this happen to me after struggling so many other miseries. That coupled with the pain left me totally lifeless.
But eventually, the doctor gave me a pain patch prescription, celebrex, and increased my Effexor. These "band aides" have helped me function a little more on a daily basis, but it doesn't take much to put me out completely. Still, the 3 1/2 months after the floxing, the anxiety symptoms are growing. I don't know how long that will continue, or if it will peak and then begin to heal. I have been in the hospital twice since the floxing for chest pain, irregular heart rate, and once even hyperventilation due to anxiety. I have been on suicide watch twice since the floxing. The thought of suicide calls to me, even though my rational mind tells me how wrong it is.
All of this is product of the floxing. I am an educated individual that had planned on going back to work to help pay for my children's' college educations, but I am now disabled. How that effects my entire family would take more words that are allowed here to describe. These medications have ruined my life, and severely affected the lives of my three children and my husband.
Last Updated 6/20/04